Alert archive / Idaho / High Wind Warnings in 2022

High Wind Warning 1, NWS Spokane, WA

January 3, 2022Lewis County, Nez Perce County, Idaho

NWS Spokane, WA issued this high wind warning at Jan 3, 2022, 1:38 AM PST for Lewis County, Nez Perce County, Idaho. It took effect at Jan 3, 2022, 4:00 AM PST. It was in force for 10 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 3, 2022, 1:38 AM PST (09:38 UTC)
In effect from
Jan 3, 2022, 4:00 AM PST
Expired
Jan 3, 2022, 2:00 PM PST
In force
10 hr
Issued by
NWS Spokane, WA

Counties Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 174 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 7:02 AM PSTHEAVY SNOW 5Kendrick, ID.
Jan 3, 7:06 AM PSTNON-TSTM WND GST 392 Nne Reubens, IDMESONET STATION CW1621 REUBENS.
Jan 3, 7:49 AM PSTNON-TSTM WND GST 5612 S Waha, IDMESONET STATION CRKI1 CORRAL CREEK.
Jan 3, 10:03 AM PSTNON-TSTM WND GST 625 Nw Winchester, IDMESONET STATION MISI1 MISSION CREEK.
Jan 3, 12:00 PM PSTNON-TSTM WND GST 352 Ene Nezperce, IDID-64 CLOSED DUE TO BLOWING AND DRIFTING SNOW BETWEEN PAYNE DRIVE AND TRAMWAY ROAD (BETWEEN MP 16 AND 24).
Jan 3, 12:50 PM PSTNON-TSTM WND GST 41Craigmont, IDMESONET STATION EW0435 CRAIGMONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS76 KOTX 030938
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
138 AM PST Mon Jan 3 2022

IDZ026-027-032000-
/O.NEW.KOTX.HW.W.0001.220103T1200Z-220103T2000Z/
Lewiston Area-Lewis and Southern Nez Perce Counties-
Including the cities of Winchester, Mohler, Nezperce, Waha,
Craigmont, Gifford, Kamiah, and Culdesac
138 AM PST Mon Jan 3 2022

...HIGH WIND WARNING IN EFFECT UNTIL NOON PST TODAY...

* WHAT...South winds 25 to 40 mph with gusts up to 65 mph expected.

* WHERE...Winchester, Mohler, Nezperce, Waha, Craigmont, Gifford, 
  Kamiah, and Culdesac.

* WHEN...Until Noon PST today.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong winds could create blizzard like 
  conditions with significant blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

SB
2 follow-up statements
324 
WWUS76 KOTX 031912
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1112 AM PST Mon Jan 3 2022

IDZ026-027-032200-
/O.EXT.KOTX.HW.W.0001.000000T0000Z-220103T2200Z/
Lewiston Area-Lewis and Southern Nez Perce Counties-
Including the cities of Winchester, Mohler, Nezperce, Waha,
Craigmont, Gifford, Kamiah, and Culdesac
1112 AM PST Mon Jan 3 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

* WHAT...South winds 25 to 40 mph with gusts up to 65 mph.

* WHERE...Winchester, Mohler, Nezperce, Waha, Craigmont, Gifford, 
  Kamiah, and Culdesac.

* WHEN...Until 2 PM PST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong winds could create blizzard like 
  conditions with significant blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

RP
370 
WWUS76 KOTX 032146
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
146 PM PST Mon Jan 3 2022

IDZ026-027-032300-
/O.EXP.KOTX.HW.W.0001.000000T0000Z-220103T2200Z/
Lewiston Area-Lewis and Southern Nez Perce Counties-
Including the cities of Winchester, Mohler, Nezperce, Waha,
Craigmont, Gifford, Kamiah, and Culdesac
146 PM PST Mon Jan 3 2022

...HIGH WIND WARNING WILL EXPIRE AT 2 PM PST THIS AFTERNOON...

Winds have peaked over the region but locally windy conditions will 
continue into the early evening with spotty wind gusts to near 45 
MPH.

$$

RP

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this high wind warning went out at Jan 2, 9:43 PM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Jan 2, 9:43 PM PST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
943 PM PST Sun Jan 2 2022

.SYNOPSIS...
Locally gusty south winds will bring the potential for blowing and
drifting snow in parts of southeast Washington and the lower
Idaho Panhandle through tonight into Monday. Widespread snow will
increase across the region as well leading to moderate to heavy
accumulations from the Cascades into northeast Washington and
north Idaho. There will be a good chance for more widespread snow
Thursday and Friday.

&&

.DISCUSSION...

Quick update: Adjusted winds and pops this evening based on
current obs and reports. Received reports of blowing and drifting
snow across the Palouse area early this evening. Temperatures will
experience limited cooling overnight with the warm air advection.
Snow has pushed east of the Cascades and being reported from Omak
to Wenatchee. Current highlights remains. /rfox.

..Blowing and drifting snow over southeast Washington to Camas
Prairie tonight then moderate to heady snow over the mountainous
areas tonight into Monday...

Tonight through Monday: The overall message over the next 24 to 36
hours hasn't changed much. All of the current winter storms
warnings and winter weather advisories remain valid. The two areas
that carry more uncertainty is for blowing snow impacts over the
southeast portion of the region and snow accumulations around
Wenatchee to the Moses Lake Area.

Satellite imagery looks quite impressive with a deep low pressure
system churning over the Gulf of Alaska deeper layer moisture will
remain mostly right out ahead of the cold front. A tight
southeasterly pressure gradient will keep the southeast portion of
the region dry through the night tonight, but will also generate
strong southerly to southeasterly winds. Essentially we are
looking at two hazards with this incoming weather system: (1) strong
winds over the Camas Prairie, into the Blue Mountains, then
spreading out onto the Palouse, Upper Columbia Basin and West
Plains, and (2) heavy mountain snow in the Cascades and up across
our northern mountain zones of eastern Washington and the Idaho
Panhandle (especially the Northern Panhandle). Let's address the
winds first:

* Winds: Models are in agreement with a tight packing of the
  isobars across the Camas Prairie and into the Palouse. I've had
  to rely heavily on our high resolution CAMs to populate in as my
  initial guidance for wind speeds -- more specifically the HRRR,
  HiRES-ARW, UW-WRF and HREF guidance. All are indicating
  sustained winds of up to 25-35 mph with gusts up to 50-60 mph on
  the Camas Prairie. Similar wind gust can be expected in the Blue
  Mountains, and I would expect these gusts to funnel through the
  Snake River Valley into the western portions of the Lewiston
  Area and Clarkston. The Palouse will see the potential for 30-40
  mph gusts and 25-35 mph gusts out into the Upper Columbia Basin
  and West Plains. Winds are expected to peak during the early
  morning hours on Monday and then gradually decrease into Monday
  afternoon.

* Impacts: This is where the greatest uncertainty lies. How much
  snow will become lofted? The thought process is that winds of
  this magnitude will be able to blow the snow around across these
  areas. There's 8-12 inches of snow to play around with and the
  fear is that this will create treacherous travel conditions most
  notably across state highways such as 64 on the Camas Prairie,
  and 26 and 27 on the Palouse, as well as travel on U.S. 12, 195,
  and 95. We haven't seen the worst of the winds yet, so still
  thinking that blowing snow will become much worse overnight
  with localized blizzard conditions possible. There is greater
  confidence for drifting snow in which some of these highways may
  need to be closed down. Travel is not recommended overnight
  into Wednesday morning if at all possible.

Now for the snow potential:

*Snowfall: Heaviest snowfall is expected to be in the Cascades and
 across the northern mountain zones. This is mainly due to the
 increased orographic lift with the southeast winds across the
 region. Winds at 700 mbs will be mostly southerly, which will
 limit the impacts of drying from downsloping off of the Cascades.
 I do think there will be some downsloping off of Mission Ridge
 though that will limit snow accumulations at Wenatchee to a
 degree. Snow amounts have been lowered overall by an inch or two
 for most locations, but especially so in the Wenatchee Area to
 the southeastern portion of the Waterville Plateau where heavy
 snow accumulations look less likely. We are still calling for 6
 to 10 inches and locally up to a foot at higher elevations for
 places like Plain, Leavenworth, Methow Valley, Okanogan
 Valley/Highlands, Republic, Colville, Sandpoint, and Bonners
 Ferry. Southeast winds across the Palouse into the basin will
 keep the boundary layer drier a bit longer with snow totals
 expected to be generally in the 1 to 3 inch range.

*Impacts: The heavy snow will create very difficult to treacherous
 travel conditions, especially overnight into Monday morning.
 Blewett, Stevens, Loup Loup, and Sherman Pass will see the
 potential for over 8 inches of new snow during this period, and
 Stevens and Sherman will see the potential of over a foot. Travel
 over these mountain passes is discouraged as snow rates of over
 an inch per hour will be possible at times. The Central Panhandle
 Mountains will see the bulk of its snow Monday morning into
 Monday evening when the cold front pushes through. Not as much
 orographics in play here with low levels seeing strong southerly
 to southeasterly winds. The Spokane/Coeur d'Alene corridor will
 see snow falling during the morning commute with slick travel
 expected. Plan on extra time in the morning arrive your
 destination. /SVH

Tuesday and Wednesday: A Northwest flow pattern will push weak waves
of moisture through the region and bring off and on light shower
activity. While temperatures will be on a warming trend, high
temperatures are still expected to be near freezing and keep the
precip mainly snow. A few locations around the L-C Valley and
Central Basin along I-90 could transition to rain/snow mix or rain
during the daytime hours. Overnight lows will be in the teens to low
20s.

Thursday through Saturday: A low will begin to press into Southern
BC and bring a decent swath of moisture from the Southwest. It is
expected to be another widespread snow event starting in the
Cascades late Wednesday night and move across the rest of the region
on Thursday. Snow levels are expected to rise on Thursday bringing a
rain/snow mix to areas of Southeast WA and the Lower ID Panhandle.
With a couple of inches every 24 hour for Thursday and Friday in the
Basin and Valleys, commutes for the end week are expected to be
impacted. Travel through mountain passes will also be impacted with
amounts of one to two feet. Winds over Southeast WA, the Palouse,
and Lower ID Panhandle will be breezy Thursday as models indicate
around 50kts at 850MB. Temperatures will be in the upper 20s and 30s
for highs and teens and low 20s for lows. /JDC

&&

AVIATION...
06Z TAFS: Gusty southeast winds have been on the increase across
the Palouse, Pomeroy area into the eastern Columbia Basin, leading
to areas of drifting and blowing snow. The winds will continue to
pick up overnight in this areas ahead of the cold front with the
threat for DRSN/BLSN toward Spokane, Davenport, Wilbur, and
Ritzville. Strong winds aloft also suggest potential for low level
wind shear. Meanwhile, snow will spread across the Cascades and
into northeast WA and the northern Panhandle by morning. Moderate
to heavy intensities will be possible near Chelan, Omak,
Republic, and Colville. Snow, likely setting up in a north to
south band, will track east into Ritzville, Spokane, Pullman and
the lower Idaho Panhandle through the morning on Monday. The snow
band will sag across the Palouse and LC Valley by late Monday
afternoon and evening as winds become westerly and taper off.
Anticipate MVFR to local IFR conditions with the high intensity
snow. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        21  33  21  30  20  26 /  50  90  40  30  30  10
Coeur d'Alene  22  33  23  31  22  26 /  60  90  70  30  30  10
Pullman        21  34  21  31  25  28 /  20 100  70  40  60  30
Lewiston       23  38  27  36  31  34 /  10  70  60  30  60  30
Colville       15  31  15  27  13  24 /  90 100  50  20  20   0
Sandpoint      21  32  24  30  21  25 /  80  90  80  60  50  10
Kellogg        25  33  24  30  22  27 /  40 100  80  80  60  30
Moses Lake     15  32  15  29  18  27 /  40  70  20  10  20   0
Wenatchee      14  29  16  28  19  26 /  90  80  20  30  40  10
Omak           12  29  15  24  16  22 / 100  80   0  10  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Monday for Idaho Palouse-
     Lewis and Southern Nez Perce Counties.

     Winter Storm Warning until 7 PM PST Monday for Northern
     Panhandle.

     Winter Weather Advisory from 4 AM to 7 PM PST Monday for Coeur
     d'Alene Area.

     Winter Weather Advisory from 4 AM Monday to midnight PST Monday
     night for Central Panhandle Mountains.

     Winter Weather Advisory until 4 PM PST Monday for Lewiston Area.

WA...Winter Storm Warning until 4 PM PST Monday for Lower Garfield
     and Asotin Counties-Washington Palouse-Western Chelan
     County.

     Winter Storm Warning until 7 PM PST Monday for Northeast
     Mountains-Okanogan Highlands.

     Winter Weather Advisory from 2 AM to 4 PM PST Monday for Moses
     Lake Area-Upper Columbia Basin.

     Winter Weather Advisory from 4 AM to 7 PM PST Monday for Spokane
     Area.

     Winter Storm Warning until 1 PM PST Monday for Central Chelan
     County-Okanogan Valley-Waterville Plateau-Wenatchee Area-
     Western Okanogan County.

&&
Hazardous weather outlook, Jan 2, 6:36 AM PST, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
636 AM PST Sun Jan 2 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-031445-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
636 AM PST Sun Jan 2 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A pair of winter storms will impact the region. The first system
will bring heavy snow to the northern mountain communities Sunday
night into Monday. Lighter snow and areas of blowing and drifting
snow will be possible in the Columbia Basin, Palouse, and Camas
Prairie. Another winter storm arriving Thursday into Friday will
bring another threat for moderate to heavy snow.

Nearby

High Wind Warnings in Idaho, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.